On totally positive matrices and geometric incidences

Miriam Farber, Saurabh Ray, Shakhar Smorodinsky

Research output: Contribution to journalArticlepeer-review


A matrix is called totally positive if every minor of it is positive. Such matrices are well studied and have numerous applications in Mathematics and Computer Science. We study how many times the value of a minor can repeat in a totally positive matrix and show interesting connections with incidence problems in combinatorial geometry. We prove that the maximum possible number of repeated d × d-minors in a d × n totally-positive matrix is O(nd-dd+1). For the case d = 2 we also show that our bound is optimal. We consider some special families of totally positive matrices to show non-trivial lower bounds on the number of repeated minors. In doing so, we arrive at a new interesting problem: How many unit-area and axis-parallel rectangles can be spanned by two points in a set of n points in the plane? This problem seems to be interesting in its own right especially since it seems to have a flavor of additive combinatorics and relates to interesting incidence problems where considering only the topology of the curves involved is not enough. We prove an upper bound of O(n43) and provide a lower bound of n1+1O(loglogn).

Original languageEnglish (US)
Pages (from-to)149-161
Number of pages13
JournalJournal of Combinatorial Theory. Series A
Issue number1
StatePublished - Nov 2014


  • Discrete geometry
  • Geometric incidences
  • Totally positive

ASJC Scopus subject areas

  • Theoretical Computer Science
  • Discrete Mathematics and Combinatorics
  • Computational Theory and Mathematics


Dive into the research topics of 'On totally positive matrices and geometric incidences'. Together they form a unique fingerprint.

Cite this